There’s good news for people who need to continue taking cholesterol-lowering statin drugs but have been forced to discontinue them because of side effects. A new study, published in the Annals of Internal Medicine, shows that many people are able to restart the same drug, or switch to a similar one that doesn’t have adverse effects.
Researchers at Brigham and Women’s Hospital reviewed medical records and doctors’
notes for 108,000 people prescribed a statin at one of two Boston hospitals between 2000 and 2008. They found that about 57,000 of them stopped the drugs at least temporarily during that period.
They also found that about 19,000 people had drug-related side effects noted in their medical
records. In addition, 11,000 — 10 percent — stopped taking statins because of those problems, which included muscle pain, nausea, gas, and liver dysfunction.
However, the researchers found that most people who had stopped taking the statins were prescribed the same or another statin within a year — and more than 90 percent ended up staying on that medication.
This suggests that the muscle and stomach problems might not be related to the drug, or could be a side effect of a particular type of statin.
While statins are too often prescribed for people who could lower their cholesterol with
lifestyle changes, for others, they can be lifesavers. This study is good news for them.
© 2015 NewsmaxHealth. All rights reserved.